Horner Syndrome After Lumbar Epidural Analgesia in a Patient with Ehlers-danlos Syndrome
Xiangyi Kong1, 2, Theodore A. Alston2, Jingping Wang2, *
1 Department of Neurosurgery, Peking Union Medical College Hospital, Chinese Academy of Medical Sciences, No. 1 Shuaifuyuan, Dongcheng District, Beijing 100730, P. R. China
2 Department of Anesthesia, Critical Care and Pain Medicine, Massachusetts General Hospital, Harvard Medical School, Harvard University, 55 Fruit Street, Boston, Massachusetts, 02114-3117, USA
Horner syndrome is a facial triad of miosis, ptosis, and anhidrosis. It is produced by a lesion of the sympathetic pathway supplying the head, eye, and neck. Causes range from benign to serious. Epidural anesthesia is widely used during obstetrics and general surgery. Although generally a safe procedure, it can cause neurologic and ophthalmologic complications. We report a case of unilateral Horner syndrome in a 43-year-old woman with Ehlers-Danlos syndrome (EDS). The patient underwent bowel and urogenital surgery under general anesthesia supplemented with L4-L5 epidural anesthesia. Horner syndrome may have been promoted by increased local anesthetic spread permitted by the connective tissue dysfunction of EDS. Furthermore, the patient suffered chronic constipation as a complication of EDS, and straining may have promoted upward spread of the local anesthetic. In addition, weakness of the dura and/or ligamentum flavum might predispose to subdural migration of epidural catheters in patients with EDS. Accordingly, EDS may increase the likelihood of a Horner syndrome following epidural anesthesia.
open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: (https://creativecommons.org/licenses/by/4.0/legalcode). This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
* Address correspondence to this author at the Department of Anesthesia, Critical Care and Pain Medicine, Massachusetts General Hospital, Harvard Medical School, Harvard University, 55 Fruit Street, Boston, Massachusetts, 02114-3117, United States; Tel: 617-643-2729; Fax: 617-724-8500; E-mails: JWANG23@mgh.harvard.edu, firstname.lastname@example.org